Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

197 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What does high level of SGPT and SGOT indicate?

Answered by
Dr.
Dr. Jyothi B L

Pathologist and Microbiologist

Practicing since :2003

Answered : 849 Questions

default
Posted on Sat, 9 Aug 2014 in X-ray, Lab tests and Scans
Question: Sir,
My brother is 22years old. His height is 5.7feet. His weight is around 75kgs. Yesterday he had an LFT where it was found that his SGOT is 96 & SGPT is 105. Also, his hemoglobin is 10.6. May I know the reasons for high level of SGPT & SGOT and low level of hemoglobin?
Also please suggest the remedies.
doctor
Answered by Dr. Jyothi B L 51 minutes later
Brief Answer:
Indicates mild liver damage

Detailed Answer:
Hi,
I am Dr. Jyothi BL and I would like to answer your query.

Elevated SGOT and SGPT indicates liver damage. The values are only two times increased and indicates mild damage or obstruction. It could be drug induced hepatitis. The values are very low to signify major types of viral hepatitis.
It also could be alcohol induced, however, all enzyme values in LFT are necessary to confirm the probable cause.
Low levels of hemoglobin in males is commonly due to malnutrition. Alcoholics commonly have malnutrition and this could explain both.
Malnutrition otherwise due to imbalanced diet also can cause anemia.
If you could attach the whole report along with clinical history (reasons for test), I might be able to help more.

From the above, I can only say that there is mild liver damage along with anemia.

If you have any further queries, happy to help again.
Dr. Jyothi BL
Above answer was peer-reviewed by : Dr. Ashwin Bhandari
doctor
default
Follow up: Dr. Jyothi B L 3 hours later
Thanks for you reply mam. I am attaching the reports herewith. Please find the attachments.
The list of enclosures is as follows:
1. LFT Jan-14
2. LFT Jul-14
3. Ultra sound Jan-14
4. Patients medical history.
5. Medications prescribed (18/07/2014)
The reasons for which tests were conducted (both in Jan-14 & Jul-14):
a. low appetite
b. irregular stools
c. gastritis
Please suggest the remedies for controlling these levels. Also may i know the probable reasons for this? What diet shall be preferred in this condition? What can be the worst consequence of this ailment?
In the second last mail I have mentioned Low appetite by which I meant to say that he doesnt have appetite but he still takes some food, hardly one chapati.And gastritis meant he has faces gas problem sometimes due to which he gets some pain in his chest along with breathing problem. After going for a brisk walk immediately he got relieved from the chest and breathing problem. Please suggest the remedies.
doctor
Answered by Dr. Jyothi B L 15 hours later
Brief Answer:
Followup regularly with LFT and watch for jaundice

Detailed Answer:
Hi XXXX,
Going through all the reports, it appears to be mild hepatitis.
My suggestions are as follows
1. As cause is not identified, and ultrasound is normal, treatment to be continued with addition of liver protecting medications. You can take a prescription from your doctor.
2. His anemia is due to his low appetite and is nutritional cause. He should improve his nutrition or take supplements. You can give him any nutritional supplement rich in iron and vitamins.
3. He should control his weight and lipid levels should be under control.
4. Avoid alcohol
5. Avoid hepatotoxic drugs, specifically in high dose.

Food should be regular, less spicy to avoid gastritis. Breathing problem could be secondary to gastritis as it got relieved.

Importantly, if possible - cause needs to be identified for raised enzyme levels, otherwise levels are not high enough to suspect any sort of major damage.

Do regular followup, once in 3-4 months for liver function. Watch out for jaundice closely.

Any further queries, happy to help again.
If you do not have any clarifications, you can close the discussion and rate the answer.
Dr. Jyothi BL
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Lab Tests
Medical Topics ,  

Recent questions on  Drug induced hepatitis

doctor1 MD

I have recently been diagnosed with prescription drug hepatitis by a gastroenterologist. This diagnosis was based on blood work, abdominal ultrasound and a liver biopsy . There was some concerns that i might have autoimmune liver disease, but this...

doctor1 MD

I'm 51 year old woman. Excellent health, little to moderate alcohol consumption. Take 50 mg of sertraline . Nothing else. Very surprised at routine blood test . ALT at 492, AST 736, alkaline phosphatase 328. Protein Serum 10.1. Carb dioxide 16....

doctor1 MD

I was on TB treatment for 14 days and then liver tests showed elevated enzymes and Dr stopped medication for 4 days. Is this normal to stop the medications? They now want to monitor me for liver response and want me to stay in hospital. The...

doctor1 MD

Sir, My mother suffered from pleural effusion about two months ago. She was treated with AKT4 kit but after a week of taking that she sufferred from drug-induced hepatitis and was in the hospital for 19 days. Then the doctor changed her AKT4 to Combutal, Pyzina, Solonex, and L-cin along with two months of streptomycin injection. Now she is tolerating the medicines well but the only complaint now is of itching all over her body. My question to you is would you kindly suggest anything for her itching. She has taken anti- allergic medicine in the form of Atarax 10 mg and cetzine both one tab daily.This medicine makes her sleepy and found some relief but not completely. So please kindly suggest some remedy so that she can live in peace andbe happy always. Yours sincerely Naveen Sharma.